Alert archive / Virginia / Flash Flood Warnings in 1999
Flash Flood Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 27, 1999, 12:04 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 1999, 12:04 PM EDT (16:04 UTC)
- Expired
- Sep 27, 1999, 2:00 PM EDT
- In force
- 116 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 271604 FFWRNK VAC089-690-271800- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL CREEKS AND STREAMS NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EDT MON SEP 27 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA. MARTINSVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 200 PM EDT. * AT NOON EDT... COUNTY EMERGENCY COORDINATORS INDICATED CONTINUED FLOODING IN PORTIONS OF MARTINSVILLE AND COLLINSVILLE. HEAVY RAIN * HEAVY RAIN OVER THE COURSE OF THE MORNING HAS RESULTED IN A LARGE AMOUNT OF RUNOFF IN THE MARTINSVILLE AND COLLINSVILLE AREAS. JONES CREEK HAS COME OUT OF ITS BANKS AND WAS THREATENING BUSINESSES. ADDITIONAL URBAN FLOODING IS LIKELY THROUGH ABOUT 2 PM. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 10:10 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 27, 10:10 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1010 AM EDT MON SEP 27 1999 LOTS OF INGREDIENTS STILL LOOK ON TRACK FOR HVY RAIN EVENT. PLENTY OF LOW-LVL TROPICAL MSTR ADVECTING IN FROM SE WITH UPR 60S DW PTS CREEPING INTO FAR SE...INCREASING SE FLOW WITH ISENTROPIC LIFT OVER WDG AS WELL AS UPSLOPE. MID AND UPR LEVELS HOLD A KEY TO WHETHER THE HEAVIEST RAINS DO FALL OVR NC AND SW VA BLUE RDG AS CRNT PACKAGE MAINTAINS. WE HAVE ONE S/WV WHICH 29 KM ETA HAS RSNBL HANDL ON MVG NORTH THRU SW VA...BUT BRINGING IN DRIER MID/UPR AIR SEEN ON WV WHICH 29 KM ETA DOES NOT SHOW VERY WELL. THIS S/WV LARGELY RESPONSIBLE FOR MOD TO HVY RAINS THIS MORNING WITH ISENT LIFT OVR CNTRL NC/VA. NEXT S/WV OVR GA NOW TO MOVE OVR CWA LATE THIS AFT AND TURN 500 FLOW MORE SW...WHILE AT THE SAME TIME INCREASE LOW-LVL SE FLOW AND ENHANCE AGEOS CIRCULATIONS AND UPGLIDE...GOOD 300 MB JET SEEN OVR AL/GA AT 12Z. WITH THE 500 FLOW TURNING SW AND MID-LVL AND ISEN LIFT OVR SFC WDG CONTINUING TO BE IMPORTANT LIFTING MECHANISM...NOT SURE THAT DIRECT UPSLOPE WILL BE AS IMPORTANT A FACTOR AS WAS EARLIER THOUGHT...ALTHOUGH WILL CERTAINLY PLAY SOME ROLE. LOOKS LIKE HEAVIEST RAINS MAY AGAIN FOCUS ON ERN HALF OF CWA THIS AFT THRU TONIGHT WITH THIS NEXT S/WV. ONCE MID LVL FLOW TURNS MORE SW IT MAY BE DFCLT TO SPREAD MUCH SIGNIFICANT PRECIP TOO FAR WEST OF BLUE RIDGE. LIKELY POPS STILL LOOK GOOD OVR SE WV AND ALLEGHANY HIGHLANDS...WITH CATEGORICAL ESLEWHERE...JUST DONT SEE AMOUNTS TO THREATEN FFG AT BLUE RDG. AREA TO WATCH WILL BE OUT EAST WHERE FFG IS LOWEST AND BLV THE HEAVIEST RAINFALL THREAT WILL REMAIN THRU TONIGHT. NO CHGS TO POPS PLANNED...BUT WILL ADJUST WORDING FOR AREAS WHERE HEAVIEST RAIN IS EXPECTED AND WILL ALSO MENTION NEARLY STDY TEMPS. .RNK VA...NONE. WV...NONE. NC...NONE. KEIGHTON
In the hours before
Special weather statement, Sep 27, 12:00 PM EDT, 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 272200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT MON SEP 27 1999 ...HEAVY RAIN STILL A THREAT FOR THIS THIS AFTERNOON AND EVENING... WIDESPREAD RAIN HAS ALREADY FALLEN THIS MORNING OVER MUCH OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AS WELL AS NORTH CENTRAL AND NORTHWEST NORTH CAROLINA. SOME AREAS IN SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA EAST OF THE BLUE RIDGE HAD RECEIVED OVER AN INCH AND A HALF OF RAIN AS OF 11:30 AM...WITH A COUPLE OF LOCATIONS IN HENRY COUNTY AROUND MARTINSVILLE PICKING UP ABOUT TWO INCHES SINCE EARLY THIS MORNING. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON...MAINLY EAST OF ROANOKE...BUT WILL TAPER OFF ACROSS SOUTHSIDE VIRGINIA THROUGH MID AFTERNOON. HOWEVER...BY LATE THIS AFTERNOON AND THIS EVENING...ANOTHER IMPULSE WILL PASS OVER THE AREA...INCREASING THE CHANCES FOR MORE HEAVY RAIN. THE HEAVIEST RAINFALL WILL AGAIN BE MOST LIKELY EAST OF THE BLUE RIDGE...WHERE ANOTHER 1 TO 2 INCHES MAY BE POSSIBLE. AT THIS TIME...WIDESPREAD FLOODING IS NOT EXPECTED TO BE A PROBLEM...BUT MINOR FLOODING OF LOW-LYING AREAS...AND IN URBAN AREAS IS POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR POTENTIAL FLOOD WATCHES OR WARNINGS THAT MAY BE ISSUED. SK
Special weather statement, Sep 27, 12:00 PM EDT, 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 272200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT MON SEP 27 1999 ...HEAVY RAIN STILL A THREAT FOR THIS THIS AFTERNOON AND EVENING... WIDESPREAD RAIN HAS ALREADY FALLEN THIS MORNING OVER MUCH OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AS WELL AS NORTH CENTRAL AND NORTHWEST NORTH CAROLINA. SOME AREAS IN SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA EAST OF THE BLUE RIDGE HAD RECEIVED OVER AN INCH AND A HALF OF RAIN AS OF 11:30 AM...WITH A COUPLE OF LOCATIONS IN HENRY COUNTY AROUND MARTINSVILLE PICKING UP ABOUT TWO INCHES SINCE EARLY THIS MORNING. MODERATE TO HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON...MAINLY EAST OF ROANOKE...BUT WILL TAPER OFF ACROSS SOUTHSIDE VIRGINIA THROUGH MID AFTERNOON. HOWEVER...BY LATE THIS AFTERNOON AND THIS EVENING...ANOTHER IMPULSE WILL PASS OVER THE AREA...INCREASING THE CHANCES FOR MORE HEAVY RAIN. THE HEAVIEST RAINFALL WILL AGAIN BE MOST LIKELY EAST OF THE BLUE RIDGE...WHERE ANOTHER 1 TO 2 INCHES MAY BE POSSIBLE. AT THIS TIME...WIDESPREAD FLOODING IS NOT EXPECTED TO BE A PROBLEM...BUT MINOR FLOODING OF LOW-LYING AREAS...AND IN URBAN AREAS IS POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR POTENTIAL FLOOD WATCHES OR WARNINGS THAT MAY BE ISSUED. SK
Nearby
Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.